Skip to content

Sharp Rise in Heroin Overdose in England

Drugs and drug paraphernalia

Drug Users Urged to Take Care After Heroin Overdose Rise

  • Public Health England (PHE) has issued a warning of a sharp rise in the number of overdoses linked to people using drugs in several areas across England.
  • There are early signs that the overdoses may be caused by heroin mixed with a potent and dangerous synthetic opioid, but further work is needed to confirm any links between the cases.
  • To date, there have been at least 46 poisonings resulting in 16 deaths but investigations are still ongoing. The areas affected include South London, the South East, South West and East of England.

Heroin Overdose Advice from Public Health England

Public Health England is working closely with the National Police Chiefs’ Council (NPCC) and National Crime Agency (NCA) to investigate these incidents and prevent further deaths. People who use drugs, in particular heroin, should be extra cautious about what they are using and how much they take to prevent heroin overdose.

Rosanna O’ Connor, Director of Drugs, Alcohol, Tobacco and Justice at PHE, said: ‘We are urging drug users to be extra careful following reports of a sharp rise in the number of overdoses potentially connected to heroin, tragically with some deaths. We are urgently investigating with the police and local partners. We strongly advise anyone using drugs not to use alone and to test a small amount first.

‘People need to look out for each other and be alert to any signs of an opioid overdose, such as shallow breathing, loss of consciousness and blue lips or fingertips. If someone does overdose it’s vital to act fast, call for an ambulance immediately and if possible use the opioid antidote, naloxone, which can save lives.

‘We strongly advise all drug users to get support from local drug services, as being in treatment greatly reduces the risks of harm and overdose.’

Help with Heroin Addiction

Easy access to effective drug treatment is critical, as there are fewer heroin overdose deaths reported among people attending drug treatment services.

Please contact Help Me Stop in confidence by calling 0208 191 9191, filling out or short contact form or speaking to us via live chat on this website. We’ll talk you through our affordable Dayhab and Digital Dayhab programmes and we will explain the options for safe heroin detox.

Share on facebook
Share on twitter
Share on linkedin
Share on whatsapp
Share on email

Recent Articles

Danny’s Addiction Recovery: ‘I am No Longer Afraid of What Life Has in Store’

Online Rehab, how does that actually work? Can you really find addiction recovery with an online addiction treatment programme? In this letter, Danny describes exactly how it worked for him.
Read More
Hamster wheel of addiction

Why is it So Hard to Ask for Help with Addiction?

What do our clients say is the hardest thing about getting help with addiction? They say it is asking for help with addiction. In words and pictures, here are some of the reasons why.
Read More
Help Me Stop, Fitzrovia, London

Rehab in the Real World in Central London: Help Me Stop, Fitzrovia

We're here in central London. Our door is open to adults who need help with addiction to alcohol or drugs. To celebrate, we held a launch event and here's what people said.
Read More